Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 152, NWS Northern Indiana

July 7, 2003Cass County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2003, 1:24 AM EST for Cass County, Miami County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 1:24 AM EST (06:24 UTC)
Expired
Jul 7, 2003, 2:15 AM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Cass County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3257 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3257 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 070624
SVRIWX
INC017-103-070715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
123 AM EST MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN INDIANA
  MIAMI COUNTY IN INDIANA

* UNTIL 215 AM EST

* AT 123 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF ROYAL CENTER...MOVING
  SOUTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  LOGANSPORT
  ONWARD
  DENVER
  MEXICO
  GRISSOM AFB
  PERU

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4092 8650 4092 8596 4057 8595 4063 8612
          4072 8644 4077 8659

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:45 AM EST, 39 minutes earlier.

Area forecast discussion, Jul 7, 12:45 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 AM EST MON JUL 7 2003

AVIATION DISCUSSION FOR 06Z TAFS...
WHAT SHOULD BE LAST OF THE ORGANIZED CONVECTION WILL BE PAST KSBN BY
08Z AND KFWA BY 11Z. ALSO SOME MVFR FOG TOWARD SUNRISE AS ATMOSPHERE
SETTLES DOWN. WILL TIME NEXT ROUND OF THUNDERSTORMS AFTER 20Z AS
ANOTHER COMPLEX SHOULD FORM IL/IA AND MOVE SOUTHEAST.

PREVIOUS DISCUSSIONS...

NO MAJOR PATTERN CHANGE EXPECTED UNTIL TUESDAY NIGHT WHEN FRONTAL
BOUNDARY FINALLY BEGINS TO WORK SOUTHEAST INTO THE AREA.

BEFORE THEN...A COUPLE ROUNDS OF STRONG/SVR CONVECTION EXPECTED
ACROSS THE CWA. SCT CONVECTION ONGOING OVER THE CWA RIGHT NOW...BUT
MAIN THREAT WILL BE APPROACHING COMPLEX CURRENTLY IN EASTERN IOWA.
NEW SWOMCD MENTIONS WATCH LIKELY AROUND OR SHORTLY BEFORE ZONE
ISSUANCE TIME. DAMAGING WINDS SEEMS THE GREATEST THREAT...BUT
ISOLATED TORNADOES COULD OCCUR WHERE LEFTOVER BOUNDARIES INTERACT
WITH STORMS. HEAVY RAIN THREAT STILL EXISTS AND WITH FLASH FLOOD
VALUES STILL QUITE LOW IN THE SOUTH THREAT FOR ADDITIONAL/CONTINUED
FLOODING EXISTS. AFTER COLLABORATION WITH IND...WILL EXTEND FFA
THROUGH MONDAY AFTERNOON(20Z). RATHER THAN TIME THINGS OUT...WILL GO
LIKELY POPS ALL AREAS TONIGHT. ANOTHER BUSY DAY EXPECTED FOR MONDAY.
NEW DAY 2 OUTLOOK HAS ENTIRE CWA IN MODERATE RISK. SEEMS REASONABLE
WITH BOUNDARY GETTING CLOSER TO THE CWA AND ABUNDANT
MSTR/INSTABILITY. CHCS FOR ADDITIONAL PRECIP TOMORROW WILL RIDE ON
DEVELOPMENT/MOVEMENT OF EXPECTED MCS OVERNIGHT. MODELS DISAGREEING
ON ITS MOVEMENT WITH SOME TAKING IT DUE EAST...SOME SOUTHEAST. WILL
GO WITH HIGH CHC POPS FOR NOW AND CONTINUE MENTION OF HEAVY
RAINFALL.

WILL CONTINUE CHC POPS THROUGH WEDS AS FRONTAL BOUNDARY MOVES
THROUGH TUES/TUES NGT...BUT THEN STALLS OUT TUES NGT INTO WEDS
ACROSS THE CWA. REST OF GRIDS LOOK FINE.

EXTENDED DISCUSSION...
BASED ON GFS TRENDING SLOWER WITH OVERALL PATTERN...HAVE ADDED POPS
THURSDAY IN THE EASTERN SECTIONS OF THE CWA. OTHERWISE NO CHANGES TO
THE GRIDS.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND MONDAY FOR ZONES INZ013...INZ015...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...NONE.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 6, 5:00 AM EST, 20 hours 24 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS THE MOST LIKELY THREAT.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
MONDAY WITH A SLIGHT RISK OF SEVERE WEATHER TUESDAY. DAMAGING WINDS
WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE
ALSO POSSIBLE WEDNESDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 6, 9:40 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0940 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    9 NNE LOGANSPORT          IN   1.00 IN HAIL
07/06/03   CASS                           REPORTED BY EMERGENCY
                                          MANAGER.

TENHARMSEL
Local storm report, Jul 6, 10:11 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1011 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    1 N CONVERSE              IN   0.75 IN HAIL
07/06/03   MIAMI                          REPORTED BY SPOTTER.

TENHARMSEL
Special weather statement, Jul 6, 11:03 PM EST, 2 hours 21 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-070415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1103 PM EST SUN JUL 6 2003

THE SEVERE THUNDERSTORM WATCH ISSUED THIS EVENING FOR NORTHERN
INDIANA...SOUTHERN MICHIGAN... AND NORTHWEST OHIO HAS EXPIRED.  AT
1100 PM EST THE STRONGEST THUNDERSTORMS WERE MOVING INTO CENTRAL
PORTIONS OF INDIANA AND SOUTHWESTERN OHIO. MORE THUNDERSTORMS ARE
LIKELY ACROSS THE OUR AREA OVERNIGHT.  ISOLATED STORMS COULD BE
SEVERE. HEAVY RAIN WILL ALSO REMAIN A THREAT OVERNIGHT. THE MOST
WIDESPREAD FLOODING IS EXPECTED ALONG AND SOUTH OF A FORT WAYNE TO
ROCHESTER LINE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 6, 11:06 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1106 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    PERU                      IN   FLASH FLOOD
07/06/03   MIAMI                          SEVERAL ROADS CLOSED DUE
                                          TO FLOODING COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1018 PM    PERU                      IN   WIND DAMAGE
07/06/03   MIAMI                          SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1015 PM    6 SW WABASH               IN   WIND DAMAGE
07/06/03   WABASH                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

1015 PM    2 N WABASH                IN   FLASH FLOOD
07/06/03   WABASH                         FLOODING ON US 24. CARS
                                          FLOODED. REPORTED BY LAW
                                          ENFORCEMENT.

TENHARMSEL
Local storm report, Jul 6, 11:21 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1121 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    3 S PENNVILLE             IN   WIND DAMAGE
07/06/03   JAY                            NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1050 PM    3 S HARTFORD CITY         IN   WIND DAMAGE
07/06/03   BLACKFORD                      SEVERAL TREES AND POWER
                                          LINES DOWN.

TENHARMSEL
Local storm report, Jul 6, 11:33 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1133 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    2 S ROCHESTER             IN   WIND DAMAGE
07/06/03   FULTON                         2 TREES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

TENHARMSEL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:26 PM ESTSevere Thunderstorm WarningIWXSaint Joseph64 min
Jul 6, 7:36 PM ESTSevere Thunderstorm WarningIWXWhite54 min
Jul 6, 7:51 PM ESTSevere Thunderstorm WarningIWXElkhart54 min
Jul 6, 8:02 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke43 min
Jul 6, 8:17 PM ESTSevere Thunderstorm WarningIWXMarshall58 min
Jul 6, 8:38 PM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami52 min
Jul 6, 8:42 PM ESTFlash Flood WarningIWXWhite2 hr
Jul 6, 8:51 PM ESTFlash Flood WarningIWXCass, Miami114 min
Jul 6, 9:39 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash66 min
Jul 6, 10:00 PM ESTFlash Flood WarningIWXAdams, Allen, Huntington, Wabash, Wells2 hr
Jul 6, 10:45 PM ESTSevere Thunderstorm WarningIWXBlackford, Jay60 min
Jul 7, 9:23 AM ESTSevere Thunderstorm WarningIWXLaPorte52 min
Jul 7, 9:58 AM ESTSevere Thunderstorm WarningIWXSaint Joseph62 min
Jul 7, 10:08 AM ESTSevere Thunderstorm WarningIWXMarshall, Starke52 min
Jul 7, 10:17 AM ESTSevere Thunderstorm WarningIWXFulton, Pulaski58 min
Jul 7, 10:25 AM ESTSevere Thunderstorm WarningIWXElkhart50 min
Jul 7, 10:28 AM ESTSevere Thunderstorm WarningIWXKosciusko47 min
Jul 7, 10:50 AM ESTSevere Thunderstorm WarningIWXCass, Miami55 min
Jul 7, 10:51 AM ESTSevere Thunderstorm WarningIWXLaGrange, Noble39 min
Jul 7, 11:00 AM ESTSevere Thunderstorm WarningIWXWhitley45 min
Jul 7, 11:10 AM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben80 min
Jul 7, 11:22 AM ESTSevere Thunderstorm WarningIWXAllen53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.